Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 124, NWS Rapid City, SD

July 13, 2021Weston County, Wyoming; 4 counties in South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 13, 2021, 9:58 PM MDT for Weston County, Wyoming; 4 counties in South Dakota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 9:58 PM MDT (03:58 UTC)
Expired
Jul 13, 2021, 11:00 PM MDT
In force
62 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Weston County, WY

The radar

The Rapid City radar (KUDX), 49 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 10:14 PM MDTTSTM WND GST 65Piedmont, SD65-70 MPH PEAK WIND GUST ESTIMATE. TORRENTIAL RAIN.
Jul 13, 10:32 PM MDTTSTM WND GST 56Rapid City Arpt, SD
Jul 13, 10:37 PM MDTTSTM WND GST 529 Ene Hayward, SD
Jul 13, 10:40 PM MDTTSTM WND GST 545 Wnw New Underwood, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS53 KUNR 140358
SVRUNR
SDC033-081-093-103-WYC045-140500-
/O.NEW.KUNR.SV.W.0124.210714T0358Z-210714T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
958 PM MDT Tue Jul 13 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meade County in west central South Dakota...
  Northwestern Custer County in southwestern South Dakota...
  Southern Lawrence County in west central South Dakota...
  Southwestern Pennington County in west central South Dakota...
  Northeastern Weston County in northeastern Wyoming...

* Until 1100 PM MDT.

* At 957 PM MDT, severe thunderstorms were located along a line
  extending from 2 miles north of Tilford to Roubaix Lake to 7 miles
  northeast of Osage, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Rochford, Tilford, Roubaix Lake and Dalton Lake around 1005 PM 
  MDT.
  Summerset, Nemo, Piedmont and Mystic around 1010 PM MDT.
  Newcastle, Silver City and Pactola Reservoir around 1015 PM MDT.

Other locations in the path of these severe thunderstorms include
Black Hawk, Johnson Siding, Moon, Hisega, Ellsworth Air Force Base,
Sheridan Lake, Rapid City, Rapid Valley, Box Elder, Rockerville,
Keystone Wye, Keystone, Bear Country, Reptile Gardens and Elk
Mountain Lookout.

This includes Interstate 90 in South Dakota between Mile Markers 35
and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4419 10269 4381 10312 4363 10405 4406 10434
      4424 10377 4441 10342
TIME...MOT...LOC 0357Z 315DEG 31KT 4434 10344 4421 10366 4404 10429 

HAIL...<.75IN
WIND...60MPH
 
$$

Sherburn
2 follow-up statements
321 
WWUS53 KUNR 140434
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1034 PM MDT Tue Jul 13 2021

SDC081-WYC045-140443-
/O.CAN.KUNR.SV.W.0124.000000T0000Z-210714T0500Z/
Lawrence SD-Weston WY-
1034 PM MDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE AND
NORTHEASTERN WESTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4363 10405 4397 10405 4412 10337 4430 10305
      4419 10269 4381 10312
TIME...MOT...LOC 0433Z 302DEG 27KT 4414 10299 4405 10318 4386 10399 

$$

SDC033-093-103-140500-
/O.CON.KUNR.SV.W.0124.000000T0000Z-210714T0500Z/
Meade SD-Custer SD-Pennington SD-
1034 PM MDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTH CENTRAL MEADE...NORTHWESTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 1033 PM MDT, severe thunderstorms were located along a line
extending from 4 miles east of Box Elder to 3 miles southwest of
Rapid Valley to 6 miles south of Moon, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Rapid City, Rapid Valley, Box Elder, Black Gap, Hart Ranch, 
  Reptile Gardens, Rapid City Airport, New Underwood, Bear Mountain 
  Lookout, Caputa, Jewel Cave National Monument, Thompson Butte, 
  Crazy Horse Memorial, Custer and Stockade Lake.

This includes Interstate 90 in South Dakota between Mile Markers 53
and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4363 10405 4397 10405 4412 10337 4430 10305
      4419 10269 4381 10312
TIME...MOT...LOC 0433Z 302DEG 27KT 4414 10299 4405 10318 4386 10399 

HAIL...<.75IN
WIND...60MPH
 
$$

Sherburn
917 
WWUS53 KUNR 140447
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1047 PM MDT Tue Jul 13 2021

SDC033-093-103-140500-
/O.CON.KUNR.SV.W.0124.000000T0000Z-210714T0500Z/
Meade SD-Custer SD-Pennington SD-
1047 PM MDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTH CENTRAL MEADE...NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 1046 PM MDT, severe thunderstorms were located along a line
extending from near New Underwood to near Caputa to near Keystone,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, New
Underwood, Hermosa, Keystone, Caputa, Hayward, Rockerville, Mount
Rushmore National Memorial, Rapid City Airport, Keystone Wye, Bear
Country, Hart Ranch, Thompson Butte, Sheridan Lake, Black Gap,
Reptile Gardens and Viewfield.

This includes Interstate 90 in South Dakota between Mile Markers 58
and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4377 10330 4384 10353 4397 10355 4413 10319
      4425 10290 4419 10269 4381 10312
TIME...MOT...LOC 0446Z 265DEG 18KT 4413 10283 4401 10295 4391 10340 

HAIL...<.75IN
WIND...60MPH
 
$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:09 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 5:09 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Tue Jul 13 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 154 PM MDT Tue Jul 13 2021

Current surface analysis shows a frontal boundary stalling out along
the South Dakota and Nebraska state line. Upper level analysis
has shows high pressure over the southwest US, with weak ridging
extending into the Rockies. A shortwave trough is located over the
intermountain west and water vapor imagery shows a couple of weak
waves moving into the western high plains. Latest radar imagery
shows a couple of isolated storms over northeastern Wyoming, the
northern Black Hills and the eastern foothills. Temperatures range
from the upper 60s in the hills to the mid 80s on the plains.
Winds are east to southeast at 10 to 20 mph.

Storms will continue to develop and move east this afternoon and
evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined
with the approaching shortwaves will result in a favorable
environment for severe thunderstorms. Effective bulk shear of 45-
50kt will promote some isolated supercell development early this
evening with the storms evolving into an MCS later this evening
around the Black Hills. The primary threat from the storms late this
afternoon and evening will be severe wind and hail. With
precipitable water values forecast to be as high as over 150 percent
of average, some heavy rainfall can be expected as well. Many areas
will likely receive beneficial rainfall, especially from far
northeast WY to the Black Hills area and toward south central SD.
The heavier rainfall will move east of the area late tonight, with
lingering chances for showers and storms across most of the area
late tonight and Wednesday as the trough moves across the northern
Plains. Isolated stronger storms are possible toward Wednesday
afternoon over the Black Hills area and maybe far southern SD.

Wednesday will be cooler with lingering showers/storms in the
morning. Highs on Wednesday will be 10 to 15 degrees below average
with upper 60s in the Black Hills and mid to upper 70s on the
plains.

After the trough moves well east of the region Wednesday night,
warmer air will return for the rest of the week, and especially by
the weekend, as ridging builds over the Rockies and eventually into
the Plains. Highs will be back into the 90s across much of the
plains by the weekend. At this point, it looks mainly dry through
the extended forecast period, with isolated storms possible late
Friday into the first half of the weekend, especially to the east of
the Black Hills. However, by late in the weekend, high pressure
aloft will likely build, resulting in hot and dry conditions into
the middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 504 PM MDT Tue Jul 13 2021

A broken line of TSRA will develop across northeast WY early this
evening, then spread into western SD by mid evening, then central
SD around midnight. Expect some severe storms this evening, with
the main threat being wind gusts over 50kts. MVFR cigs (and
localized IFR over higher terrain) are expected to develop late
tonight across much of the region. Cigs will improve by Wednesday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Johnson
Hazardous weather outlook, Jul 13, 5:35 AM MDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this evening across
northeastern WY and western SD. The primary concern is damaging
winds, but large hail is also possible.

The grassland fire danger will reach the high category across
portions of the northwestern SD plains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some showers and storms may linger into Wednesday. An isolated
strong storm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 13, 8:22 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
822 PM MDT Tue Jul 13 2021

SDZ012-013-025-072-073-140300-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
822 PM MDT Tue Jul 13 2021

...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WEST CENTRAL MEADE
AND NORTHEASTERN LAWRENCE COUNTIES...

At 821 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Saint Onge to 14 miles
southeast of Owl Butte. Movement was northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nisland, Saint Onge, Vale and Bear Butte State Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4472 10360 4465 10283 4444 10312 4453 10388
TIME...MOT...LOC 0221Z 238DEG 6KT 4461 10378 4456 10304

Pojorlie
Local storm report, Jul 13, 8:33 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             10 E DWTN GILLETTE      44.29N 105.30W
07/13/2021  E1.50 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Local storm report, Jul 13, 8:47 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 S ALADDIN             44.60N 104.19W
07/13/2021  E60 MPH          CROOK              WY   TRAINED SPOTTER

            VERY HEAVY RAIN

&&

MLS
Local storm report, Jul 13, 9:03 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     MOORCROFT               44.26N 104.95W
07/13/2021  E60 MPH          CROOK              WY   TRAINED SPOTTER

            50-60 MPH WIND GUSTS WITH TORRENTIAL RAIN.

&&

WFO UNR
Local storm report, Jul 13, 9:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
913 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     BEULAH                  44.54N 104.08W
07/13/2021  M57 MPH          CROOK              WY   MESONET

&&

WFO UNR
Local storm report, Jul 13, 9:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
942 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     DWTN SPEARFISH          44.50N 103.86W
07/13/2021  E60 MPH          LAWRENCE           SD   SOCIAL MEDIA

            PEA TO HALF INCH HAIL AND TORRENTIAL RAIN.

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:30 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook60 min
Jul 13, 6:54 PM MDTSevere Thunderstorm WarningUNRCampbell36 min
Jul 13, 7:25 PM MDTSevere Thunderstorm WarningUNRCrook65 min
Jul 13, 7:28 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook62 min
Jul 13, 8:25 PM MDTSevere Thunderstorm WarningUNRCrook50 min
Jul 13, 8:29 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston31 min
Jul 13, 9:12 PM MDTSevere Thunderstorm WarningUNRCrook63 min
Jul 13, 8:22 PM MDTSpecial Weather StatementUNRButte38 min
Jul 13, 8:59 PM MDTAreal Flood AdvisoryUNRButte, Lawrence2 hr
Jul 13, 10:43 PM MDTSpecial Weather StatementUNRPennington47 min
Jul 13, 10:56 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min
Jul 13, 11:12 PM MDTSpecial Weather StatementUNROglala Lakota48 min
Jul 14, 12:21 AM MDTSpecial Weather StatementUNRPennington54 min
Jul 14, 12:44 AM MDTSpecial Weather StatementUNRBennett, Mellette, Todd61 min
Jul 14, 1:49 AM MDTSpecial Weather StatementUNRTodd56 min
Jul 14, 3:30 PM MDTSpecial Weather StatementUNRCuster45 min
Jul 14, 4:01 PM MDTSpecial Weather StatementUNRCuster44 min
Jul 14, 4:39 PM MDTSpecial Weather StatementUNRCuster51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.